Advertisement
Advertisement

Disprin Forte

Aspirin 500 mg and codeine phosphate 9.5 mg
Consumer Medicine Information

NOTICE: This Consumer Medicine Information (CMI) is intended for persons living in Australia. This page contains answers to some common questions about Disprin Forte. It does not contain all the information that is known about Disprin Forte. It does not take the place of talking to your doctor or pharmacist. All medicines have risks and benefits. Your doctor has weighed the risk of you using this medicine against the benefits he/she expects it will have for you. If you have any concerns about using this medicine, ask your doctor or pharmacist. Bookmark or print this page, you may need to read it again.

What DISPRIN FORTE is used for

DISPRIN FORTE is used to provide short term relief of:
strong pain
headaches and migraine headaches
rheumatic and arthritic pain (body or joint pains)
fibrositis (muscle pain and stiffness )
muscular pain, strains and sprains
neuralgia (nerve pain)
toothaches
cold and flu symptoms
sore throats
period pain
DISPRIN FORTE also reduces fever.
If your symptoms persist or worsen, or new symptoms develop, talk to your doctor or pharmacist.
DISPRIN FORTE contains the active ingredients aspirin and codeine phosphate.
Aspirin belongs to a family of medicines called Non-Steroidal Anti-inflammatory Drugs (NSAIDs). These medicines work by relieving pain and inflammation.
Codeine phosphate belongs to a family of medicines called opioids and is used to relieve strong pain.
After taking codeine, the body changes codeine into the active morphine by a special liver enzyme. However, about 8% of people may experience less pain relief compared to others, as their bodies do not change codeine to morphine as well as others.
Although DISPRIN FORTE can relieve the symptoms of pain, inflammation and fever, it will not cure your condition.
Your doctor or pharmacist may have recommended DISPRIN FORTE for another reason. Ask your doctor or pharmacist if you have any questions about why DISPRIN FORTE has been recommended for you.
 

Before you take DISPRIN FORTE

When you must not take it

Do not take DISPRIN FORTE if:

1. you have an allergy to:

DISPRIN FORTE or any of the ingredients listed at the end of this leaflet
Aspirin or any other NSAID medicine.
Codeine or any other opioid medicine.
Many medicines used to treat headaches or general pain contain aspirin (or other NSAID medicines), or codeine (or other opioid medicines). If you are not sure if you are taking any of these medicines, ask your pharmacist.
Symptoms of an allergic reaction to these medicines may include:
asthma, wheezing or shortness of breath
swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing
hives, itching or skin rash
fainting
If you are allergic to aspirin or NSAID medicines and take DISPRIN FORTE, these symptoms may be severe.

2. you have asthma that is sensitive to aspirin or NSAIDs

3. you have acute breathing difficulties such as bronchitis, unstable asthma or emphysema

4. you are in the last three months of pregnancy

5. you have a peptic ulcer (ie stomach or duodenal ulcer)

6. you have erosive gastritis (problem with the lining of the stomach)

7. you have recently vomited blood or material that looks like coffee grounds

8. you have recent bleeding from the back passage (rectum), black sticky bowel motions or bloody diarrhoea

9. you have diarrhoea caused by antibiotics or poisoning

10. you have chronic constipation

11. you have haemophilia (bleeding problem)

12. you regularly drink large quantities of alcohol

13. you have severe liver disease

14. you have uraemia (a kidney related problem) or other kidney disease

15. you are also using other medicines to thin your blood

Do not take DISPRIN FORTE if the packaging is torn or shows signs of tampering.
Do not take DISPRIN FORTE if the expiry date (EXP) printed on the pack has passed.
If you take this medicine after the expiry date has passed, it may not work.
If you are not sure whether you should start taking DISPRIN FORTE, contact your doctor.

Use in Children

DISPRIN FORTE is not recommended for use in children.
Do not give DISPRIN FORTE to a child under 12 years except on doctor's advice.
Do not give DISPRIN FORTE to children 12 to 16 years of age with or recovering from chicken pox, influenza or fever except on doctor's advice.

Before you start to take it

Tell your doctor or pharmacist if:

1. you have any allergies to:

any other medicines
any other substances, such as foods, preservatives or dyes

2. you are pregnant or intend to become pregnant.

If there is a need to consider DISPRIN FORTE during your pregnancy, you must discuss the risk and benefits with your doctor before using it.
Aspirin should not be used at all in the last 3 months of pregnancy.

3. you are breast-feeding or plan to breast-feed.

DISPRIN FORTE passes into breastmilk and may affect your baby. If there is a need to consider DISPRIN FORTE whilst you are breastfeeding, you must discuss the risk and benefits with your doctor before using it.

4. you have or have had any medical conditions, especially the following:

stomach ulcer or other stomach problems, including vomiting blood or bloody diarrhoea or recent surgery on the stomach or intestines
a tendency to bleed or other blood problems
asthma, wheezing, chronic cough, or other breathing conditions
DISPRIN FORTE can cause gastrointestinal (gut) bleeding.
DISPRIN FORTE can cause breathing difficulties and cause asthmatic attacks in some people.

5. you plan to have surgery.

6. you have a history of drug or alcohol dependence

7. you have a head injury

8. you have an enlarged prostate

9. if you have low blood pressure

10. if you have an underactive thyroid

If you have not told your doctor or pharmacist about any of the above, tell them before you take any DISPRIN FORTE.
Talk to your doctor or pharmacist about taking this medicine if you are over 65 years of age. Taking this medicine may increase the risk of stomach, heart or kidney problems.

Taking other medicines

Tell your doctor if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food shop.
Some medicines may interfere with DISPRIN FORTE. These include:
anticoagulants (medicines used to thin your blood or to prevent blood clots)
medicines that help reduce the amount of uric acid in your body (eg probenecid, a medicine often used to treat gout)
certain medicines used to treat diabetes
certain diuretics - "water" or "fluid" medicines (medicines used to help you pass more urine, and to help treat high blood pressure)
urinary alkalisers (medicines that affect the acidity of your urine)
diphenylhydantoin and sodium valproate (medicines used to treat fits or epilepsy)
certain antibiotics
methotrexate (a medicine used to treat arthritis and some cancers)
barbiturates, sedatives or any other medicines used to help you relax or sleep, or to treat anxiety
medicines used to relieve stomach cramps/spasms
medicines to prevent travel sickness
medicines to treat Parkinson's disease
medicines for diarrhoea
metoclopramide (a medicine used for nausea and vomiting)
quinidine (a medicine used to treat abnormal or irregular heartbeat
phenothiazines and antipsychotic medicines (used to treat mental disorders)
monoamine oxidase inhibitors (medicines used to treat depression) if taken within the last 14 days
These medicines may be affected by DISPRIN FORTE, or may affect how well it works. You may need to take different amounts of your medicine, or you may need to take different medicines. Your doctor will advise you.
DISPRIN FORTE should not be taken at the same time as alcohol and caffeine.
Alcohol and caffeine may also affect the effects of DISPRIN FORTE.

How to take DISPRIN FORTE

How much to take

DISPRIN FORTE should be dissolved in water before swallowing.
Taking DISPRIN FORTE with or immediately after food may help minimise any stomach irritation.
The recommended dosage for adults is 1 to 2 tablets, dissolved in water. If necessary, repeat after 4 hours, but do not exceed 8 tablets in 24 hours, except on doctor's advice.
The recommended dosage for children 12 years and over is 1 tablet, dissolved in water. If necessary, repeat after 6 hours, but do not exceed 4 tablets in 24 hours, except on doctor's advice.
Follow all directions given to you by your doctor and pharmacist carefully.
They may differ from the information contained in this leaflet.
If you do not understand the instructions on the box, ask your doctor or pharmacist for help.

How long to take it

DISPRIN FORTE should be used for the temporary relief of symptoms and should be used strictly as directed by your doctor or pharmacist.
If your symptoms persist or worsen, or new symptoms develop, talk to your doctor or pharmacist.
Unless your doctor has told you to, do not take DISPRIN FORTE for more than a few days at a time.
Prolonged or excessive use without doctor's supervision could be harmful.
This medicine may be addictive if used for more than a few days at a time.

If you take too much (overdose)

Immediately telephone your doctor or Poisons Information Centre (telephone 13 11 26), or go to casualty at your nearest hospital, if you think that you or anyone else may have taken too much DISPRIN FORTE. Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention. Keep these telephone numbers handy.

While you are using DISPRIN FORTE

Things you must do

If you become pregnant while taking DISPRIN FORTE tell your doctor immediately.
If you are about to start taking any new medicine tell your doctor and pharmacist that you are taking DISPRIN FORTE.
Tell all of the doctors, dentists, and pharmacists that are treating you that you are taking/using DISPRIN FORTE.
If you are going to have surgery, tell your doctor you are taking DISPRIN FORTE.

Things you must not do

Do not give DISPRIN FORTE to anyone else, even if they have the same condition as you.
Do not take DISPRIN FORTE to treat any other complaints unless your doctor tells you to.

Things to be careful of

Be careful driving or operating machinery until you know how DISPRIN FORTE affects you.
DISPRIN FORTE may cause dizziness or light-headedness in some people. Make sure you know how you react to DISPRIN FORTE before you drive a car, operate machinery, or do anything else that could be dangerous if you are dizzy or light-headed. If this occurs, do not drive. If you drink alcohol, dizziness or light-headedness may be worse.

Side effects

Check with your doctor as soon as possible if you have any problems while taking DISPRIN FORTE, even if you do not think the problems are connected with the medicine or are not listed in this leaflet.
Like other medicines, DISPRIN FORTE can cause some side effects. If they occur, most are likely to be minor and temporary. However, some may be serious and need medical attention.
Ask your doctor or pharmacist to answer any questions you may have.
DISPRIN FORTE can cause difficulty in breathing and cause asthmatic attacks or hypersensitivity reactions in some people, especially people who suffer from asthma, or have a family history of asthma.
The aspirin in DISPRIN FORTE can cause minor (but sometimes major) gastrointestinal (gut) bleeding, especially if used at high doses for long periods of time.
If any of the following happen, stop taking DISPRIN FORTE and tell your doctor immediately or go to casualty at your nearest hospital:
vomiting blood or material that looks like coffee grounds
bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea
swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing
asthma, wheezing, shortness of breath
sudden or severe itching, skin rash, hives
fainting, seizures or fits
pain or tightness in the chest
These are very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are rare.
Some reactions reported with aspirin or codeine use include:
Constipation
Nausea/vomiting
Dizziness/drowsiness
Tinnitus (buzzing or ringing in the ears)
Short term deafness
Vertigo (loss of balance)
Allergic skin reactions
Kidney and liver problems (especially at high doses)
Metabolic acidosis (acid imbalance in the blood)
Other side effects not listed above may also occur in some patients. Tell your doctor if you notice anything else that is making you feel unwell.
Ask your doctor or pharmacist if you don't understand anything in this list.
Do not be alarmed by this list of possible side effects. You may not experience any of them.

After using DISPRIN FORTE

Storage

Keep your tablets in the pack until it is time to take them.
If you take the tablets out of the pack they will not keep well.
Keep the tablets in a cool dry place where the temperature stays below 30°C. Do not store DISPRIN FORTE or any other medicine in the bathroom or near a sink. Do not leave it in the car or on window sills.
Heat and dampness can destroy some medicines.
Keep it where children cannot reach it.
A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

If your doctor tells you to stop taking DISPRIN FORTE or the tablets have passed their expiry date, ask your pharmacist what to do with any that are left over.

Product description

What it looks like

DISPRIN FORTE Tablets are white, circular, flat tablet with bevelled edges and embossed with 'D-sword-F' motif on one side; plain on the other side and are available in blister packs of 24 tablets.

Ingredients

Each tablet contains 500 milligrams of aspirin and 9.5 milligrams of codeine phosphate as the active ingredients. The other ingredients in the tablet are maize starch, calcium carbonate, purified talc, saccharin, sodium lauryl sulfate and anhydrous citric acid.
Each pack of DISPRIN FORTE Tablets is marked with Australian Registration Number:
AUST R 10021

Sponsor

Reckitt Benckiser
44 Wharf Road
West Ryde NSW 2114
Australia
 
Date of Preparation of Leaflet:
21 January 2010
 
© Reckitt Benckiser 2010